A 32-year-old Caucasian woman with unilateral, recurrent granulomatous uveitis of the left eye with a negative workup developed CME that responded to repeated periocular injections of triamcinolone acetonide (Figure 2). However, she developed cataract and steroid-induced glaucoma with IOP as high as 46 mm Hg that responded to medical management. When her cataract became visually significant, she underwent combined phacoemulsification/PC IOL and anti-metabolite trabeculectomy. She recovered 20/20 vision and excellent IOP control without medication. She continued to have intermittent attacks of unilateral uveitis and CME, but tolerated periocular corticosteroid injections without pressure spikes. During follow-up, she developed mild, asymptomatic uveitis in the right eye with peripheral mutton-fat keratic precipitates. On further questioning, she described the recent onset of a skin lesion on her finger that had been biopsied, revealing noncaseating granulomata consistent with sarcoidosis.
The most common side effect of topical corticosteroid use is skin atrophy. All topical steroids can induce atrophy, but higher potency steroids, occlusion, thinner skin, and older patient age increase the risk. The face, the backs of the hands, and intertriginous areas are particularly susceptible. Resolution often occurs after discontinuing use of these agents, but it may take months. Concurrent use of topical tretinoin (Retin-A) % may reduce the incidence of atrophy from chronic steroid applications. 30 Other side effects from topical steroids include permanent dermal atrophy, telangiectasia, and striae.
Toxic glaucoma is open angle glaucoma with an unexplained significant rise of intraocular pressure following unknown pathogenesis. Intraocular pressure can sometimes reach 80 mmHg (11 kPa). It characteristically manifests as ciliary body inflammation and massive trabecular o edema that sometimes extends to Schlemm's canal . This condition is differentiated from malignant glaucoma by the presence of a deep and clear anterior chamber and a lack of aqueous misdirection. Also, the corneal appearance is not as hazy. A reduction in visual acuity can occur followed neuroretinal breakdown.